Mysterious MRKH syndrome likely genetic
DEAR DR. ROACH: I'd like information about a rare condition called Mayer-Rokitansky-Kuster-Hauser syndrome. The person I am asking about with this condition was born in 1958 without a uterus or vagina, and has one kidney. Were there any medicines or pills given at this time to pregnant women that could cause this condition? The mother says she does not remember taking anything. Would heavy alcohol consumption cause this? -- D.D.
ANSWER: Although I have never seen a case, Mayer-Rokitansky-Kuster-Hauser syndrome, also called Mullerian agenesis, is not as rare a condition as you might suppose (1 in 5,000 births). It does have several variants. This condition is often not recognized. The person you are asking about has the less-common atypical form of MRKH, due to the missing kidney.
Researchers originally thought that this condition was caused by maternal exposure to medication or infection. Thalidomide (1954) and diethylstilbestrol (1938) are drugs given around the same time that caused the potential for serious harm to the developing fetus, but the current thinking is that MRKH is a genetic condition. No link between an environmental cause and the condition has been found. MRKH is one of the more common causes of women not getting their first period.
Although the condition affects only females, there may be an analogous disease in men, which causes low sperm counts and kidney abnormalities.
I hope learning more about this condition relieves any potential guilt that may have been lingering for over 60 years.
You can read more about it, including links to support groups, at tinyurl.com/MRKHsyndrome.
DEAR DR. ROACH: Will hyaluronic acid injections in the knees increase the risk for stroke in a person with a stroke history? I had strokes about 20 years ago and have been on blood thinning meds (first aspirin, then Aggrenox) since then. The suspected stroke cause was vasculitis, although this was never definitively determined.
Recently, I have had severe, semi-debilitating knee pain. After I tried physical therapy with no success and cortisone injections with limited success, the orthopedist has suggested that I try hyaluronic acid injections. Is this safe? Can such injections increase my risk for another stroke? If hyaluronic acid would not be appropriate for me, I would appreciate any other nonsurgical suggestions you might have. -- M.H.
ANSWER: The most common cause of knee pain in older adults is osteoarthritis of the knee, and one treatment for moderately severe disease is injection of hyaluronic acid. The benefit of these injections is modest in trials compared with placebo. Side effects from injection include a painful flare-up of pain after injection. This happens perhaps 10% of the time. Infection is a serious but rare side effect.
Stroke risk should not be affected by knee injection of any kind. If the treatment is effective, there may be benefit. Regular moderate exercise helps reduce stroke risk in addition to helping relieve symptoms and improve function in most people with osteoarthritis.
If regular medicines such as Tylenol or anti-inflammatory drugs have been no help, and you get no relief from injections or physical therapy, it may be time to consider joint replacement. However, this is not a trivial surgery, and careful coordination with your medical and neurological doctors would be required to ensure as safe a procedure as possible, given your anticoagulants and history of stroke.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2020 North America Syndicate Inc.
All Rights Reserved